Advertisement

Pinning down the side effects of statins

As with all drugs, there are risks. Distinguishing what can be attributed to statins is tricky.

August 09, 2010|By Devon Schuyler, Special to the Los Angeles Times

Statins are widely considered to be one of the safest drugs available. An estimated 24 million Americans take the cholesterol-lowering drugs, and most of them feel no different after their daily dose.

"The vast majority of patients tolerate statins extremely well," said Dr. Gregg C. Fonarow, a professor of cardiovascular medicine at UCLA.

But like any drug, statins carry a risk of side effects. With so many people taking them, and millions of other potential users out there, doctors and patients need to be alert for symptoms that could be related to the drugs.

The most common side effect is muscle aches. This problem has affected about 5% of patients in clinical trials, although the rate may be as high as 20% in general practice (patients aren't screened in general practice as they are in trials). Other complaints include headaches, nausea, weakness, upset stomach and joint pain.

Because such problems are common in the population as a whole, knowing whether a statin is the culprit can be difficult. Most sore shoulders and bouts of diarrhea aren't caused by the drug. Other side effects are real, however, and can be bothersome enough to make patients stop taking their statin.

In rare cases, side effects can signal a serious problem.

In addition to the well-established side effects of statins, "there's a huge literature of not-very-good studies" that link statins to a variety of problems, said Dr. Richard H. Karas, director of preventive cardiology at the Tufts Medical Center in Boston.

For example, statins have been associated with pancreatitis, tendon problems, depression, sleep disturbances, memory loss, sexual dysfunction, cataracts, osteoporosis, peripheral neuropathy, hemorrhagic stroke and rare cases of interstitial lung disease.

"You can pretty much find any disease, given the millions of people taking statins," said Fonarow. But when the results of randomized trials are pooled, "you don't [usually] find statistically significant differences between the statin and the placebo."

Most clinical trials find even well-recognized side effects to be nearly or just as common in people taking a placebo as in those taking a statin. For example, as the package insert for Crestor notes, muscle pain affected 7.6% of people taking rosuvastatin and 6.6% of those taking a placebo in a large-scale statin trial called JUPITER.

The key for doctors and patients is to distinguish real side effects from not-so-real ones.

The search for risk

Cholesterol is a waxy substance that every cell in the body needs; the body not only absorbs cholesterol from food, it also manufactures cholesterol in the liver. But excess cholesterol in the bloodstream is dangerous because it forms deposits in the lining of the arteries. These deposits can rupture, leading to heart attacks and strokes.

Statins work by blocking an enzyme in the liver that's needed for cholesterol production, forcing the liver to pull more of what it needs from the bloodstream. Statins also appear to make fatty deposits less likely to rupture.

Despite statins' well-established ability to reduce cholesterol, Dr. James M. Wright, a professor of pharmacology at the University of British Columbia in Vancouver, cautioned that the true scope of statins' side effects remains unknown. "I don't think we know all the harms yet," he said.

But Fonarow said that the possibility of rare side effects shouldn't dissuade people who are good candidates from taking a statin. "It's very clear in clinical trials that the side effect of not taking a statin is a 30% to 50% increase in the rate of heart attack or stroke," he said.

People who suspect a statin-related side effect should call their doctor, who will try to determine whether the statin is at fault. Sometimes clues exist. For example, muscle aches caused by statins tend to occur all over rather than in a single area like the arm or back.

If a doctor suspects that a statin is responsible for muscle aches, he or she can order a blood test to check for early signs of a rare but life-threatening type of muscle breakdown.

Affecting 1 in 10,000 people taking a statin, the condition usually occurs only when the drugs are prescribed in high doses or in combination with medications that increase their concentration in the bloodstream. Scientists don't know how statins cause muscle damage, but it's possible that they impair the production of proteins that muscle cells need.

Assuming that blood tests come back normal, the next step is often to switch the patient to a different statin.

"Pravastatin [Pravachol] and rosuvastatin [Crestor] are less likely to be absorbed by muscle than simvastatin [Zocor], so that seems to be helpful in a number of cases," said Dr. Roger S. Blumenthal, director of the Ciccarone Center for the Prevention of Heart Disease at Johns Hopkins. If it isn't, reducing the dose or switching to a non-statin cholesterol reducer are other options.

Advertisement
Los Angeles Times Articles
|
|
|